It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-11-2003, 07:59 AM   #1
Junior Member
 
Join Date: May 2003
Location: Edwardsport, Indiana
Posts: 10
Becky Boyles HB User
Question Tell me... how does prednisone make you feel?

My six month old son has asthma, and during flare-ups the doctor puts him on predisone. While he's on the medicine, I know he doesn't feel good, but I can't tell what's bothering him or what I can do (if anything) to help him. He has the hardest time sleeping- and will often wake up crying several times throughout the night. He also has a really difficult time getting to sleep. Otherwise he's just generally "out of sorts".

I thought maybe if you veterens could give me an idea of how it makes you feel, I would know if there's anything I could do to help. Do you do anything yourself that relieves side effects?

Fortunately he's only on it for 5 and 10 day bursts, but he really struggles during that time.

Thank you,
Becky
__________________
BeckyB.
Tali 1/17/01
Zach 11/17/02

 
Old 06-11-2003, 07:19 PM   #2
Senior Member
 
Join Date: Dec 2002
Location: Chilliwack, BC, Canada
Posts: 172
charleyhorse HB User
Post

I think what I hate most about this disease is how it affects children. You're a great Mom to be trying to understand how your little one is feeling. The prednisone tends to cause sleep disturbances ... you're tired but can't fall asleep, or you fall asleep and wake up every hour. That's enough to make anyone irritable. On top of that, the prednisone tends to make your emotions a little 'bigger than life' (if that makes any sense). Its hard to describe - I guess its a little like PMS ... so your baby may be just feeling more emotional than usual. I would suggest lots of cuddling and reassurance. Fortunately, the side effects wear off quite quickly once the prednisone is withdrawn -- but when I used to take short bursts I found I felt the worst emotionally the day or two after the 'burst' was done. Hope your little one is breathing easy.
Barb

 
Sponsors Lightbulb
   
Old 06-11-2003, 08:07 PM   #3
Veteran
(female)
 
Join Date: May 2003
Location: Newton, MA USA
Posts: 316
AngeInBoston HB User
Post

Hi Becky, I'm sorry your Baby has to be put on Prednisone...but it really is a life saving drug when you need it.

Personally though, I'm just getting through a really horrible bout with it myself....my first couple of times taking it I don't remember it bothering me, but this time, for an Asthma Attack, they gave me Prednisone along with Seravent, Albuterol, and Flovent inhalers. The combination made me CRAZY! Alot of people say they love the "pumped up" and speedy feeling that Prednisone will give you....but I hated it, along with all the other "uppers", my emotions were turned up FULL VOLUME and I was RAGING ANGRY over the stupidest little itty bitty things, then I'd cry hysterically over things like thinking about a miscarriage I had 5 months ago...

So, I finally realized I was about to lose my mind and called the Dr., they took me off the Prednisone much faster than intended (since you can't just stop cold turkey) and they gave me Valium to counteract all the extreme Anxiety......

Sorry I'm probably freaking you out though since they can't do that to a 6 month old....maybe you can give him some Benadryl to calm down the speediness? Talk to your Dr. right away!!! The poor little guy just can't tell you as well as we can what he might be feeling!! He's probably just getting extra raging mad at whatever little things make him mad!

Good Luck,
~Ange

 
Old 06-12-2003, 01:13 PM   #4
Junior Member
 
Join Date: May 2003
Location: Edwardsport, Indiana
Posts: 10
Becky Boyles HB User
Post

Thank you very much for your insight. What you described about wanting to sleep, but not being able to is Zachary to a T. He also wakes up and cries out every 1-2 hours throughout the night. He only does this when he's on Pred.

It's interesting what you said about the emotions, because he does seem to be either very, very happy- or MAD. I guess all I can do is love him, be extra understanding, stay calm, and cuddle as much as he'll allow me to! OH- and I am going to talk to his pedi about the Benadryl- that's a GREAT idea!

BeckyB.
__________________
BeckyB.
Tali 1/17/01
Zach 11/17/02

 
Old 06-16-2003, 08:47 AM   #5
Junior Member
 
Join Date: Jun 2003
Posts: 11
shannonkg HB User
Post

So sorry to hear your little one is having to deal with all of this. When I was on my nightmare bout of prednisone I was anxious and panicky. My heart was racing and I seriously thought I was dying. I think that was a combination of the emotional and physical side effects. I would cry at the drop of a hat and the next minute I'd be panic stricken and shaking like a leaf. It got so bad I could barely walk and I was only on this for a week.

I know this is supposed to be one of the best medicines for clearning up those lungs but I'd really talk to your DR about it. I'm hoping he's only on a short dose of this and will be feeling better soon.

Best of Luck

Shannon

 
Old 06-20-2003, 05:32 PM   #6
Junior Member
 
Join Date: Jun 2003
Location: massillon,oh usa
Posts: 15
ironspouse HB User
Post

my brother has the same problem,even tho he is in his 30's just last week he had a very bad spell, he wakes up at nite he said its like an anxioty attack, cant breath he does a breathing treatment and goes back to bed he also has predisone at the moment the er doc. gave him ever since he got out of the gulf war he has been sick since 1991, never had asthma before. but he has sleeping problems as well. looking forward to any in put thanks shelley

 
Old 06-20-2003, 08:53 PM   #7
plm plm is offline
Senior Member
(female)
 
Join Date: May 2003
Posts: 165
plm HB User
Post

Becky, there are probably thousands, if not millions of people who take prednizone. I'm sure there are lots of people who have problems, and lots of people who don't. So I hope you don't get scared by what you read on this board. The people who are having no problems never come to boards like this!! Just keep thinking of the physical good the medicine is doing for the baby, and I'm sure he'll only be on it a short while. This is just my opinion, but I think when adults have anxiety, their brains go wacky and they think all kinds of scary thoughts and it just makes things worse(I say this because I have been there). A baby's brain isn't as developed, so he isn't going to have the same thoughts, so maybe it's easier on him. So just hold him and be soothing, and I'll bet it helps him a lot.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Please help! No one can tell me whats wrong with me. MrMorton Open to All Other Health Topics 2 12-22-2009 03:07 AM
Does anyone have secondary adrenal insufficiency? nopearce Addison's Disease 21 09-16-2008 11:45 AM
Treating Early Lupus with Prednisone? Scared and looking for advice. thinkfast Lupus 11 07-20-2008 10:35 PM
questions about prednisone kathryn+2 Lupus 4 05-20-2008 03:28 PM
Prednisone problems and questions azuresky Back Problems 11 12-02-2007 12:00 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Advair
Albuterol
Flovent
Prednisone
Pulmicort
  Serevent
Singulair
Ventolin
Xopenex
Zyrtec







All times are GMT -7. The time now is 04:00 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!